South Carolina, 2013Damaging Winds in South Carolina, July 8, 2013
July 8, 2013 · NWS CAE · 2 events in 1 county or zone
Isolated severe thunderstorms took down trees and powerlines in Richland county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms took down trees and powerlines in Richland county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 8, 1:02 PM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 8, 1:02 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
202 PM EDT MON JUL 8 2013
.SYNOPSIS...
HIGH PRESSURE CENTERED OFF THE SOUTHEAST COAST WILL CIRCULATE A
MOIST SOUTHERLY FLOW INTO THE FORECAST AREA THROUGH WEDNESDAY. A
COLD FRONT WILL MOVE INTO THE REGION AND STALL LATE THURSDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
SURFACE ANALYSIS SHOWS A WEAK TROUGH OR AREA OF SURFACE
CONVERGENCE FROM NORTHERN GA EAST-NORTHEAST ACROSS THE UPSTATE
INTO EASTERN NC. 88D REGIONAL COMPOSITE ALREADY SHOWS SCATTERED
SHRA/TSRA HAVE ALREADY DEVELOPED ALONG THE LINE. ADDITIONAL
SHRA/TSRA ACTIVITY HAS ALSO DEVELOPED ACROSS THE CENTRAL
MIDLANDS/CSRA. SPC MESOANALYSIS SHOWS THE CENTRAL MIDLANDS IN A
VERY MOIST ATMOSPHERE WITH PW VALUES NEAR/AROUND 2.0 INCHES. THE
AIRMASS HAS ALREADY BECOME UNSTABLE AND EXPECT THIS TO CONTINUE
FOR THE REMAINDER OF THE AFTERNOON/EVENING. THE SINKING
CONVERGENCE LINE...HIGH PW VALUES AND MODERATE INSTABILITY WILL
HELP BE THE FOCUS OF ADDITIONAL SHRA/TSRA DEVELOPMENT. BELIEVE THE
THREAT OF SEVERE WEATHER IS LOW. IF A STRONG STORM WOULD DEVELOP
THE MAIN THREAT WOULD BE STRONG WINDS. HOWEVER...HAS IN RECENT
DAYS THE MAIN THREAT WILL BE LOCALLY HEAVY RAIN. THIS IS BASED ON
LOCAL HEAVY RAIN POTENTIAL WORKSHEET AND STORM MOTION AROUND 10 TO
12 MPH. CONVECTION EXPECTED TO DIMINISH DURING THE LATE EVENING
AND OVERNIGHT PERIOD AS FORCING WEAKENS. HOWEVER...LOCAL MODEL
SUGGESTS LINGERING SHOWERS ESPECIALLY ACROSS THE PIEDMONT/CSRA.
OVERNIGHT TEMPERATURES HAVE BEEN IN THE LOWER TO MID 70S AND THIS
WILL CONTINUE TONIGHT.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
HIGH PRESSURE CENTERED WELL OFF THE SOUTHEAST COAST WILL CONTINUE
TO CIRCULATE MOIST AIR INTO THE FORECAST AREA. AIR MASS WILL LIKELY BE
MODERATELY UNSTABLE EACH AFTERNOON AND EVENING. THE MODELS SHOW A
WEAKNESS IN THE MID-LEVEL RIDGING AND SHORT WAVES MAY PROVIDE
ENHANCED LIFT ACROSS THE AREA. FORECAST PRECIPITABLE WATER VALUES
REMAIN ELEVATED AT 1.8 TO NEARLY 2 INCHES. GUIDANCE POPS SUGGEST SCATTERED
THUNDERSTORMS MAINLY DIURNAL. USED THE GUIDANCE CONSENSUS FOR THE
TEMPERATURE FORECAST.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
THE GFS AND ECMWF CONTINUE TO SHOW A MOIST LOW-LEVEL ONSHORE FLOW
DURING THE MEDIUM-RANGE PERIOD. DEEPENING UPPER TROUGHING IS
FORECAST TO OCCUR ALONG THE EAST COAST WITH A CUT-OFF LOW
DEVELOPING OVER THE SOUTHEAST STATES. COLD FRONT WILL MOVE INTO
THE AREA LATE THURSDAY AND FRIDAY AND WILL PROVIDE FORECAST FOR
CONVECTION. TROPICAL CONNECTION MAY ALSO ENHANCE PRECIPITATION.
THIS PATTERN SHOULD RESULT IN SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS. TEMPERATURES SHOULD BE COOLER THAN CLIMATOLOGY.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
CONDITIONS CURRENTLY VFR ACROSS THE REGION. 88D REGIONAL COMPOSITE
SHOWS WIDELY SCATTERED SHRA/TSRA DEVELOPING ACROSS THE CENTRAL
MIDLANDS/CSRA AND ALSO ACROSS THE UPSTATE NC/SC BORDER. BASED ON
RADAR TRENDS HAVE INCLUDED A TEMPO GROUP FROM 18Z THRU 20Z AT
CAE/CUB FOR MVFR CONDITIONS. BEYOND THAT TIME PERIOD HAVE INCLUDED A
VCSH FOR THE REMAINDER OF THE TAFS THROUGH 00Z. OVERNIGHT...MODELS
NOT HANDLING THE POSSIBILITY OF LOW CLOUDS/FOG DEVELOPING OVERNIGHT.
HAVE DECIDED TO MENTION A PERIOD OF MVFR FOG...BUT HAVE KEPT LOW
CLOUDS SCATTERED WITH BROKEN MID CLOUDS. PLENTY OF LOW LEVEL
MOISTURE OVERNIGHT...BUT RELATIVELY LIGHT WINDS. THIS WOULD TREND
TOWARD A BETTER CHANCE OF FOG RATHER THAN STRATUS.
EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE EACH DAY IN LATE
NIGHT/EARLY MORNING FOG OR STRATUS AS WELL AS SCATTERED MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
77
Hazardous weather outlook, Jul 8, 2:35 AM EST, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
335 AM EDT MON JUL 8 2013
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-090745-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
335 AM EDT MON JUL 8 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARD.
RIVER FLOOD WARNINGS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARD.
RIVER FLOOD WARNINGS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 8, 2:08 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
308 PM EDT MON JUL 8 2013
SCZ027-028-037-081930-
CALHOUN-LEXINGTON-RICHLAND-
308 PM EDT MON JUL 8 2013
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON...RICHLAND
AND CALHOUN COUNTIES THROUGH 330 PM EDT...
AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF STRONG THUNDERSTORMS...FROM NEAR COLUMBIA TO NEAR SANDY
RUN...MOVING SLOWLY EAST.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ARCADIA LAKES...CAYCE...COLUMBIA...DENTSVILLE...EASTOVER...FOREST
ACRES...IRMO...OAK GROVE...PINE RIDGE...SPRINGDALE...ST. ANDREWS...
WEST COLUMBIA...WOODFIELDS...FORT JACKSON AND FIVE POINTS...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS.
&&
LAT...LON 3376 8103 3419 8128 3419 8121 3418 8118
3420 8117 3424 8085 3418 8087 3410 8076
3380 8060 3379 8060
TIME...MOT...LOC 1907Z 267DEG 9KT 3405 8102Thunderstorm Wind, Richland
- When
- July 8, 2:11 PM EST
- Where
- Richland County, 0.15 mi SW of Myron Manor
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 33.999, -80.972
Dispatch reported a couple of trees down on Kilbourne Road.
Thunderstorm Wind, Richland
- When
- July 8, 4:09 PM EST to 4:15 PM EST
- Where
- Richland County, Columbia
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Utility Company
- Coordinates
- 34.000, -81.020
SCE&G reported trees and powerlines down around Richland County with power outages.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in South Carolina, July 8, 20132 deaths · 1 event
- Flash Flooding and Hail in New Mexico, July 8, 20131 death · $70,000 · 0.88 in hail · 5 events
- Rip Current in Florida, July 8, 20131 death · 1 event
- Hail and Damaging Winds in South Dakota, July 8, 2013$910,000 · 2.75 in hail · 15 events
- Hail and Damaging Winds in Nebraska, July 8, 2013$1.0 million · 1.5 in hail · 12 events
- Hail and Damaging Winds in North Dakota, July 8, 2013$375,000 · 2 in hail · 29 events
- Tornado and Flooding in Ohio, July 8 to 9, 2013$1.1 million · EF0 · 5 events
- Flash Flooding in South Carolina, July 8 to 9, 2013$535,000 · 5 events
- Flash Flood and Hail in Montana, July 8, 2013$30,000 · 3 in hail · 40 events
- Hail and Damaging Winds in Montana, July 8, 20132.75 in hail · 46 events
- Wildfire in Arizona, July 8 to 12, 2013$75,000 · 1 event
- Damaging Winds in Nebraska, July 8, 2013$50,000 · 70 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 451682, 451685.